Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 2, NWS Bismarck, ND

February 24, 20246 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 24, 2024, 12:50 AM MST for 6 counties in North Dakota. It took effect at Feb 24, 2024, 9:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2024, 12:50 AM MST (07:50 UTC)
In effect from
Feb 24, 2024, 9:00 AM MST
Expired
Feb 24, 2024, 5:00 PM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS73 KBIS 240750
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
150 AM CST Sat Feb 24 2024

NDZ033-040>045-241600-
/O.NEW.KBIS.WI.Y.0002.240224T1600Z-240225T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Mott, Carson, Bowman, Marmarth, New
Leipzig, Hettinger, New England, Selfridge, Elgin, Fort Yates,
Dickinson, and Solen
150 AM CST Sat Feb 24 2024 /1250 AM MST Sat Feb 24 2024/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 
6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 10 AM CST /9 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
3 follow-up statements
442 
WWUS73 KBIS 241228
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
628 AM CST Sat Feb 24 2024

NDZ033-040>045-242030-
/O.CON.KBIS.WI.Y.0002.240224T1600Z-240225T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Mott, Carson, Bowman, Marmarth, New
Leipzig, Hettinger, New England, Selfridge, Elgin, Fort Yates,
Dickinson, and Solen
628 AM CST Sat Feb 24 2024 /528 AM MST Sat Feb 24 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS 
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 10 AM CST /9 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
982 
WWUS73 KBIS 241735
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1135 AM CST Sat Feb 24 2024

NDZ033-040>045-250000-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-240225T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Hettinger, Selfridge, Dickinson, New
Leipzig, Bowman, New England, Solen, Fort Yates, Elgin, Mott,
Carson, and Marmarth
1135 AM CST Sat Feb 24 2024 /1035 AM MST Sat Feb 24 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS 
EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
720 
WWUS73 KBIS 242340
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
540 PM CST Sat Feb 24 2024

NDZ033-040>045-250045-
/O.EXP.KBIS.WI.Y.0002.000000T0000Z-240225T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of New England, Carson, Mott, Elgin,
Hettinger, Fort Yates, New Leipzig, Selfridge, Solen, Marmarth,
Bowman, and Dickinson
540 PM CST Sat Feb 24 2024 /440 PM MST Sat Feb 24 2024/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING...

Winds will continue to quickly taper off early this evening. 
Therefore, the wind advisory will be allowed to expire.

$$

Heinert

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 23, 10:39 PM MST, 2 hours 11 minutes earlier. Its key messages:

  • Expect slightly cooler temperatures today with highs forecast to range from the upper 20s and lower 30s northeast, to the upper 40s southwest. Temperatures will warm through the weekend, leading to potential record highs on Monday at several sites.
  • Breezy to windy conditions are anticipated Saturday out of the west or northwest. The strongest winds are forecast to be across the south, where gusts to 40 mph are possible.
  • A weak Clipper will bring light snow chances to much of the area Monday night into Tuesday morning. Behind this system, Tuesday will be much colder with breezy winds out of the north.
  • A quick warmup mid to late week will bring highs back into above normal categories for most.
Area forecast discussion, Feb 23, 10:39 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1139 PM CST Fri Feb 23 2024

.KEY MESSAGES...

- Expect slightly cooler temperatures today with highs forecast
  to range from the upper 20s and lower 30s northeast, to the
  upper 40s southwest. Temperatures will warm through the
  weekend, leading to potential record highs on Monday at
  several sites.

- Breezy to windy conditions are anticipated Saturday out of the
  west or northwest. The strongest winds are forecast to be
  across the south, where gusts to 40 mph are possible.

- A weak Clipper will bring light snow chances to much of the
  area Monday night into Tuesday morning. Behind this system,
  Tuesday will be much colder with breezy winds out of the
  north.

- A quick warmup mid to late week will bring highs back into
  above normal categories for most.

&&

.UPDATE...
Issued at 1137 PM CST Fri Feb 23 2024

No major changes were needed for this update. Just blended in
the latest observations to the going forecast.

.UPDATE...
Issued at 940 PM CST Fri Feb 23 2024

Winds continue to remain breezy out west. A pressure trough
continues to move across the state veering winds across central
and eastern North Dakota out of the south to westerly by
tomorrow. A cold front remains stalled out over portion of the
western half of the state. Temperatures north and east of the
cold front are below freezing, while temperatures south and west
are in the mid to upper 30s. A warm front will push the front
further east warming temperatures across the state. Some sites
in central North Dakota may be at their overnight low before the
warm front moves through. Updated temperatures to match the
current trends.

.UPDATE...
Issued at 606 PM CST Fri Feb 23 2024

Low clouds over the James River Valley continue to push
eastward. Breezy winds are starting to pick across western North
Dakota and eastern Montana. No updates are needed at this time
as the forecast remains on track.

&&

.DISCUSSION...
Issued at 305 PM CST Fri Feb 23 2024

For today, a backdoor cold front lingers from northwestern to south
central North Dakota, with a low stratus deck stretching from the
east to along its boundary. It's influence has led to lower high
temperatures in the east, from the upper 20s in the northeast to
around 40 near the edge of the boundary. Otherwise, high
temperatures in the west remain well above seasonal normals, in the
mid 40s to lower 50s. Some modest winds can be found in the
southwest, with gusts approaching 30 knots have been observed.

Later this afternoon, the boundary will transition into a warm
front as it is led along by low pressure center progressing eastward
across central Canada. This transition, along with clearing skies,
will result in much warmer temperatures Saturday, ranging from the
lower 40s north up to the mid 50s south. Breezy to windy conditions
are anticipated as the pressure gradient tightens Saturday
afternoon, resulting in portions of the south, and especially the
southwest, to approach Wind Advisory criteria. An additions bundle
of shortwave energy will move down the ridge axis building into the
central plains, allowing for some  chances (10-20%) late Saturday
night into Sunday morning. As flow become more zonal Sunday and into
Monday, temperatures continue rising with many locations across the
forecast area expected to see highs in the 50s and lower 60s,
threatening to break daily high temperatures records for most of our
climate sites on Monday.

A more dramatic pattern shift is then anticipated on Tuesday as a
deep shortwave and associated Clipper drops into the northern Great
Plains. Temperatures are expected to drop drastically with this fast
moving system, with the highs forecast for Tuesday widely 20 to 40
degrees cooler compared to the previous day Monday's. There will be
some chances (40-60%) for light snowfall with this system, though
accumulations under an inch are currently expected. With breezy
winds also anticipated along this cold front, visibility reductions
due to blowing snow as it falls may become a possibility.
Temperatures are then anticipated to recover to above seasonal
normals through the later half of next week as the shortwave passes
through our area and is quickly replaces by broad ridging moving
across the Great Plains, reasserting the westerly flow pattern by
late Thursday. Some modestly strong signals are beginning to appear
for high precipitation chances to begin appear by the end of the
longterm period and into the extended term, though there remains a
great amount of uncertainty in the ensemble at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1136 PM CST Fri Feb 23 2024

VFR conditions will prevail across the area through the period.
The main story will be the winds as they are forecast to pick
up across western North Dakota overnight and central North
Dakota tomorrow morning. Strong westerly winds with gusts up to
30 kts are expected tomorrow. Enhanced low level wind shear is
possible in the early morning hours across the south the same
time winds begin to pick up.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...ZH
DISCUSSION...Adam
AVIATION...Johnson/ZH
Hazardous weather outlook, Feb 23, 10:39 PM MST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1139 PM CST Fri Feb 23 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1139 PM CST Fri Feb 23 2024 /1039 PM MST Fri Feb 23 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.